Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 152, NWS Sioux Falls, SD

August 10, 2006Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2006, 3:16 AM CDT for Woodbury County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 3:16 AM CDT (08:16 UTC)
Expired
Aug 10, 2006, 3:45 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:33 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4385 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100818
SVRFSD
IAC193-100845-
/O.NEW.KFSD.SV.W.0152.060810T0816Z-060810T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 AM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 345 AM CDT

* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTH
  OF SIOUX CITY...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTO. THIS 
  DOES NOT INCLUDE THE SIOUX CITY METRO AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4236 9629 4224 9628 4222 9568 4236 9570

$$
HEITKAMP
2 follow-up statements
000 
WWUS53 KFSD 100831
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 AM CDT THU AUG 10 2006

IAC193-100845-
/O.CON.KFSD.SV.W.0152.000000T0000Z-060810T0845Z/
WOODBURY IA-
331 AM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT 
FOR SOUTHERN WOODBURY COUNTY...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF OTO...OR
ABOUT 18 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4236 9629 4224 9628 4222 9568 4236 9570

$$
HEITKAMP
000 
WWUS53 KFSD 100848
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT THU AUG 10 2006

IAC193-100856-
/O.EXP.KFSD.SV.W.0152.000000T0000Z-060810T0845Z/
WOODBURY IA-
346 AM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOODBURY COUNTY HAS 
BEEN REISSUED AND ALSO INCLUDES SOUTHERN IDA COUNTY...

AT 346 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF HORNICK...OR ABOUT 24 MILES 
SOUTHEAST OF SIOUX CITY...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY
MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4236 9629 4224 9628 4222 9568 4236 9570

$$
HEITKAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:55 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 9, 8:55 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED AUG 9 2006

.DISCUSSION...
PLENTY OF TS GOT GOING EARLIER THIS EVENING IN S CENTRAL SD WHERE
THEY HEATED OUT...WITH A STRONG SFC BNDRY NOTED FROM THE WRN
PLAINS...ARCING SEWD TO AROUND THE KSUX AREA. SOME GUSTS OVER 50 MPH
RECENTLY IN WINNER SD BEHIND SOME DYING CONVECTION IN GREGORY CO...
WITH PRESFR THAT COULD BE DUE TO A SMALL WAKE LOW. OTHERWISE...ALMOST
PULLED THE TRIGGER ON A WARNING WHEN ONE CELL WAS IN SE GREGORY CO...
BUT THE THING STARTED TO WEAKEN RAPIDLY WHEN APPROACHING THE MO
RIVER. IT CONTS TO WEAKEN ATTM AS IT MOVES INTO AN AIRMASS WHICH DID
NOT MIX OUT WELL TODAY AT ALL...I.E. STRATUS. UPDATED THE GRIDS AND
ZFP TEXT EARLIER THIS EVENING...PARTIALLY TO ACCOUNT FOR THE SVR TS
WATCH. 00Z RAOBS SHOW A RAPIDLY STABILIZING AIRMASS FM KOAX/KABR TO
KMPX...ALTHOUGH EVEN KOAX AND KABR HAVE SOME ISSUES WITH STABILITY
IN A COUPLE OF LYRS OFF THE SFC. THEREFORE THE CONVECTION SHOULD
WEAKEN AS IT PULLS SLOWLY TO THE E THRU THE CWFA.

&&

.PREV DISCUSSION...
NEXT COUPLE OF DAYS COULD PROVE TO BE INTERESTING WITH JUICY
BOUNDARY JUST TO THE SOUTH AND A COUPLE OF WEAK IMPULSES THE NEXT 30
HOURS. NAM AND GFS VARY GREATLY ON WHERE MAIN UPPER LEVEL INFLUENCE
WILL COME FROM...ESPECIALLY THURSDAY. GFS/NAM DISAGREE ON HANDLING
OF WAVE IN MT...WHICH AT 17Z APPEARS TO BE RELATIVELY IMPRESSIVE.
OVERALL...NAM KIND OF KILLS THIS FEATURE AND ENHANCES ENERGY
CURRENTLY OVER NORTHERN AZ AT 17Z. GFS MAINTAINS MORE STRENGTH IN MT
WAVE AND MERGES ALL OF THIS INTO A LARGER TROF ON THURSDAY.
RESULTANT DIFFERENCES ARE NOT HUGE BUT POTENTIAL FOR CONVECTION ON
THURSDAY WOULD BE GREATER ACROSS THE AREA...AND PLACEMENT OF
BOUNDARY THIS AFTERNOON...THE AMOUNT OF CONVECTION THAT DEVELOPS ON
IT...AND HOW FAR SOUTH THIS BOUNDARY PUSHES ARE THE MAIN QUESTIONS.
NLG PROFILER UNAVAILABLE AND MAKING IT DIFFICULT TO FIGURE WIND
PROFILE OVER NORTHERN NEBRASKA. MRR AND MCK PROFILERS HAVE TURNED
NORTH AND 500M AND 1000M AND SFC SHOWS MUCH DRIER AIR IN THIS
REGION...AND FRONT APPEARS TO POSSIBLY BE ORIENTED SW TO NE FROM
WESTERN NEBRASKA INTO EXTREME SOUTHERN SD. SLOWLY INCREASING
DIRECTIONAL SHEAR OCCURRING ALOFT PER MRR PROFILER THAT WOULD ALLOW
SOME ORGANIZATION TO WHATEVER DEVELOPS...WITH WIND LIKELY MORE OF A
THREAT THAN HAIL. AT 19Z...LBF SPECIAL SOUNDING HAS ABOUT 250 J/KG
CIN WITH NO REAL ELEVATED CAPE TO WORK WITH IN VERY DRY 850-500
LAYER. BUT...SOMEHOW CONVECTION IS DEVELOPING VERY NEAR NORTH
PLATTE...WITH BASES ABOVE 12000 FEET. SO VERY ELEVATED AT THIS
POINT. CHECKING THROUGH THE MODELS...WITH NO ELEVATED BOUNDARY
NEARBY AND VERY LITTLE UPPER LEVEL SUPPORT...NOT REALLY SURE WHAT
THIS CONVECTION IS FIRING ON.

WILL AIM FOR LOWS TONIGHT SIMILAR TO THIS MORNING AS STRATUS HAS A
PRETTY GOOD CHANCE TO BUILD BACK IN AND DEW POINTS IN THE 70S
EVERYWHERE. WILL ALSO BUMP DEW POINTS UP TOMORROW AS WEAK EAST TO
SOUTHEAST FLOW SHOULD HELP MAINTAIN SIMILAR DEW POINTS.

SATURDAY CONTINUES TO SHOW PROMISE AHEAD OF NEXT COLD FRONT.

IN THE LATTER PERIODS(SUN-WED)...BIGGEST DIFFERENCES COME EARLY IN
THE PERIOD...WITH UKMET AND ECMWF QUICKER TO ERODE SHORT LIVED
SOUTHWEST FLOW ALOFT...WHILE LAST COUPLE OF RUNS OF THE GFS MAINTAIN
THIS SOUTHWEST FLOW WHILE DEEPENING A WAVE OVER THE NORTHERN
ROCKIES. THESE DIFFERENCES RESULT IN A MORE PROLONGED PERIOD OF
POTENTIAL PRECIP FROM THE GFS...LINGERING CHANCES INTO MONDAY
AFTERNOON...WHILE THE EUROPEAN MODELS WOULD SHIFT PRECIP EAST OF THE
AREA ON SUNDAY. WILL SIDE WITH THE EURO MODELS AND THE 12Z GFS ON
TIMING OF FRONT FOR SATURDAY NIGHT INTO SUNDAY. REGARDLESS OF
THIS...SUNDAY CONTINUES TO SHOW A LOT OF PROMISE FOR PRECIPITATION
WITH A DYNAMIC RIGHT REAR QUAD OF UPPER JET. WILL GO AHEAD AND RAISE
POPS TO 60-70 PERCENT FOR SUNDAY...ESPECIALLY RIGHT THROUGH THE
HEART OF THE CWA. ENSEMBLE POPS FOR SUNDAY ALSO PRETTY
HIGH...KICKING OUT A GREATER THAN 50% CHANCE FOR MORE THAN A TENTH
OF AN INCH. AT THIS TIME...NO PRECIP THREAT FOR TUESDAY AND
WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/08
Hazardous weather outlook, Aug 9, 10:30 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT WED AUG 09 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1030 AM CDT WED AUG 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON ACROSS CENTRAL
PORTIONS OF SOUTH DAKOTA. THESE STORMS WILL ORGANIZE AND BE
CAPABLE OF HAIL UP TO GOLF BALL SIZE AND WINDS TO 80 MPH THIS
EVENING WEST OF THE JAMES RIVER. AN ISOLATED TORNADO IS ALSO
POSSIBLE. OTHER STORMS WILL DEVELOP TO THE NORTHWEST...ORGANIZE
INTO A COMPLEX...AND MOVE INTO THE AREA MAINLY AFTER MIDNIGHT.
THESE STORMS WILL BE CAPABLE OF HAIL TO HALF DOLLAR SIZE AND
WINDS TO 80 MPH. STORMS BY LATE TONIGHT MAY REACH SOUTHWEST
MINNESOTA...WITH THE THREAT OF ISOLATED QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS FROM LATE THURSDAY AFTERNOON THROUGH
THURSDAY EVENING WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND.
THIS THREAT IS HIGHLY CONDITIONAL ON HOW EXTENSIVE THE
THUNDERSTORMS ACTIVITY TONIGHT WILL BE...AND WHERE ANY EVENTUAL
BOUNDARIES SET UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES
RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:44 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury46 min
Aug 10, 4:29 AM CDTSevere Thunderstorm WarningFSDIda16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.